Why do users of retinoid creams have shiny faces?

I've seen lots of before and after photos from people who use tretinoin. I notice many of them look like their faces are shiny or even oily. Is that an effect of the tretinoin or is it because they are wearing some sort of lotion in the photos?

Doctor Answers 1

Retinoids and oily skin

Thank you for your question. The nature of retinoids is to gently exfoliate the skin to remove comedones (whiteheads and blackheads). In doing so, the medication can cause some dryness and peeling. The skin wants to maintain balance, so when the skin gets dry, it produces more oils to compensate. I recommend you consult with a board certified dermatologist regarding retinoid therapy. Take care and good luck.


Las Vegas Dermatologist
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.